Format

Send to

Choose Destination
See comment in PubMed Commons below
Am J Clin Dermatol. 2000 Jul-Aug;1(4):225-34.

Antineoplastic therapy-induced palmar plantar erythrodysesthesia ('hand-foot') syndrome. Incidence, recognition and management.

Author information

1
Instituto Valenciano de Oncología, Valencia, Spain. eduyame@meditex.es

Abstract

Palmar plantar erythrodysesthesia (PPE) is a distinctive and relatively frequent toxic reaction related to some chemotherapeutic agents. Doxorubicin, cytarabine, docetaxel, and fluorouracil are the most frequently implicated agents. PPE seems to be dose dependent and both peak drug concentration and total cumulative dose determine its occurrence. PPE presents as a painful erythema, often preceded by paresthesia, located on the palms and soles in the context of treatment with chemotherapy. Histologically, PPE shows few specific findings. Mild spongiosis, scattered necrotic and dyskeratotic keratinocytes and vacuolar degeneration of the basal layer is seen. Dermal changes in most cases include dilated blood vessels, papillary edema, and a sparse superficial perivascular lymphohistiocytic infiltrate can be found in varying degrees in the epidermis. Withdrawal or dose reduction of the implicated drug usually gives rise to amelioration of the symptoms. Supportive treatments such as topical wound care, elevation, and cold compresses may help to relieve the pain. Use of systemic corticosteroids, pyridoxine (vitamin B6), blood flow reduction, and, recently, topical 99% dimethyl-sulfoxide have been used with variable outcomes. It could be of interest to consider them as preventive measures when drugs with a strong association with PPE are going to be administered.

PMID:
11702367
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center